Tornadoes · United States · Indiana · 2023
EF0 tornado, Sedley, Indiana, March 31, 2023
This EF0 tornado ran 0.6 miles across Porter County on March 31, 2023, touching down at 9:01 PM CDT and reaching 125 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 31, 2023
- Touchdown
- 9:01 PM CDT (02:01 UTC)
- Lifted
- 9:02 PM CDT (02:02 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- County
- Porter County
- Touchdown point
- 41.485, -87.196
- Lift-off point
- 41.482, -87.185
- Record number
- 2303312001-01
The damage survey
45 damage points were recorded along this path by NWS LOT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Spotter report indicates roof damage near 73rd and Colorado near Merrillville. Significant tree damage in vicinity.
- Spotter reports tree damage near Old Lincoln Highway and Lincoln Mill Road.
- photo shared via twitter shows 3 power poles bent to the north or north northeast.
- EM reports tree uprooted onto house.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the afternoon and evening of the 31st, a wave of severe thunderstorms produced numerous tornadoes, severe hail, and extensive wind damage across northwestern Indiana. A total of 23 tornadoes were confirmed across the state. The NWS Chicago office tied a record for the most tornadoes to occur in a single calendar day within the office's county warning area with 22, 5 of which occurred in Indiana. Two EF-2 tornadoes occurred in Benton County and one other in Lee County, Illinois. Some of the more notable damage includes a few homes with walls and portions of roofing blown away, a wind turbine that had been snapped in half, and wind turbine blades thrown as far as 600 yards, all a result of the two EF-2 tornadoes in Benton County.
This brief tornado dropped in Union Township along W County Road 350 N just west of N County Road 650 W a couple of miles northwest of Shorewood Forest. It would track just over a half a mile to the east-southeast before lifting soon after crossing N County Road 625 W. Minor damage was noted to trees, outbuildings, and some farm equipment.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
4 minutes of warning. NWS LOT issued a tornado warning for this county at 01:57 UTC, 4 minutes before the tornado touched down, in force until 02:15 UTC.
The county was under a tornado watch, issued at 19:38 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:38 UTC | 03:00 UTC | Tornado Watch | LOT |
| 21:33 UTC | 22:30 UTC | Severe Thunderstorm Warning | LOT |
| 01:22 UTC | 01:45 UTC | Severe Thunderstorm Warning | LOT |
| 01:39 UTC | 02:25 UTC | Severe Thunderstorm Warning | LOT |
| 01:57 UTC | 02:15 UTC | Tornado Warning | LOT |
| 02:07 UTC | 02:41 UTC | Severe Thunderstorm Warning | LOT |
| 03:00 UTC | 21:00 UTC | Wind Advisory | LOT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Mar 31, 8:38 PM CDT, 23 minutes earlier.
Area forecast discussion, Mar 31, 8:38 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
838 PM CDT Fri Mar 31 2023
.MESOSCALE DISCUSSION...
Issued at 837 PM CDT Fri Mar 31 2023
The severe weather threat continues east of I-55 through around
10 PM. While the original quasi-linear convective system (QLCS)
has weakened a smidge, the straight-line winds have regularly
produced severe level gusts and continued scattered damage into
the Chicago metro. Severe winds of 70+ mph remain favored. Also,
the mesovortexgenesis threat continues for at least short-lived
tornadoes, and seeing an area in far southern Cook County/eastern
Will County that seems to be intersecting a boundary and/or
interacting with some reflectivity tags that has had at least
some circulation behavior. At the least, enhanced winds near 80
mph will be possible with this as it continues into Lake County
Indiana and likely Porter County too.
To the southeast, the persistent rotating storm in Benton County
has had a tornado at times in Illinois based on reports and
especially radar-confirmed debris signatures. This has almost been
a combination of a supercell and a bookend-like convective
cluster. There are some favorable ingredients for a significant
tornado there before it exits Benton and far southern Jasper
County through 915 PM, highlighted at the least by STP values of
4+. In particular, the communities of Remington and Otterbein need
to watch this closely. Farther north toward the Kankakee River
Valley, it's a bit more muddy of a mode, but has been occasional
supercell structures and could see some isolated damaging winds.
MTF
&&
.SHORT TERM...
Issued at 322 PM CDT Fri Mar 31 2023
Through Saturday night...
For details on thunderstorm trends through the remainder of this
afternoon and evening, see the latest mesoscale forecast
discussion above.
990 mb surface low over central IA at mid-afternoon is expected
to continue to deepen slightly as it moves east-northeast across
south central WI and central LM to northern lower MI through
Saturday morning. In the process, a sharp cold front will push
quickly across the forecast area this evening. as will an initial
strong mid-level vort. Strong subsidence and drying is expected
behind these features during the late evening and early overnight
hours, with a quick end to thunderstorms and showers. The main
concern during this period, is for strong west-southwest winds
behind the front, with a combination of strong surface pressure
rises and a deepening boundary layer within a low-level cold
advection regime characterized by steep low level lapse rates
supporting wind gusts in the 40-45 kt (wind advisory) range. While
areas along/south of the I-80 corridor would appear to have the
better potential for prolonged advisory criteria winds overnight
into Saturday morning, latest guidance soundings suggest at least
some potential to tap into 40+ kt gusts for a time overnight as
well. Based on this have expanded our wind advisory north to the
IL/WI state line (though with a later 10 pm start time behind the
cold front). All wind headlines will continue through 1 pm
Saturday, with northwest winds gradually diminishing through the
afternoon and evening.
A secondary stout mid-level vort is progged to wrap eastward
across the forecast area early Saturday, coincident with a
secondary surface trough and renewed advection of low-level
moisture from the northwest. Along with the steep low-level lapse
rates, this would support rain/snow showers. Surface temps are
forecast to settle into the mid-upper 30s during this time, which
may support brief all-snow showers (especially near the IL/WI
border) and some spotty minor accums. Warm ground temps and air
temps trending back up toward 40 degree should melt anything which
might accumulate by afternoon. Surface high pressure then builds
east into the area Saturday evening, with diminishing winds and
clearing skies.
Ratzer
&&
.LONG TERM...
Issued at 322 PM CDT Fri Mar 31 2023
Sunday through Friday...
No significant changes to previous extended forecast thinking.
Primary forecast concern is the potential for another period of
severe thunderstorms Tuesday into Wednesday along with another
period of possible wind advisory level winds.
A frontal boundary will become stationary across the southern cwa,
or just south of the area Monday night with chance of showers and
thunderstorms returning Monday night. This frontal boundary is
expected to lift back north as a warm front on Tuesday as low
pressure deepens moving from the central Plains to the upper
midwest. A strong cold front is expected to move across the area
Tuesday night and this time period would be most favored for the
potential for severe weather as shown in the days 4-8 outlook from
SPC. Strong westerly winds are then possible Wednesday, possibly
into advisory level.
Weather does look to quiet down late Thursday into Friday, with
global deterministic and ensemble runs depicting broad surface
high pressure building across the Midwest.
cms/Ratzer
&&
.AVIATION...
For the 00Z TAFs...
Aviation forecast concerns for the current TAF period include:
* Fast-moving line of severe storms racing across the terminals
early this evening.
* Strong west-southwest winds tonight becoming northwesterly
tomorrow morning and remaining blustery.
* Periods of rain/snow showers tomorrow morning and MVFR
ceilings/visibilities.
A line of severe thunderstorms along a cold front approaching RFD
(as of 0000Z) will push through the terminals early this evening,
producing a sudden westerly wind shift and strong to damaging
wind gusts as it passes through. Some uncertainty exists regarding
how intense these storms will remain with eastward and southward
extent (i.e. as they move across the Chicago metro), but enough
confidence was present at TAF issuance time to warrant continuing
the aggressive TEMPO groups this evening, though if these
conditions were to be realized, they would likely only occur
for 30 minutes or less due to the quick movement of the line of
storms.
In the wake of the evening storms/cold frontal passage, winds
will remain west-southwesterly and strengthen, and upstream
observations suggest that gusts in excess of 40 kts will likely be
observed for a period of time later this evening. Frequent 30+ kt
gusts are likely through the night and into tomorrow morning,
which is when they will shift around to a northwesterly direction.
Winds should gradually subside over the course of the afternoon,
eventually becoming light tomorrow evening.
VFR conditions are expected behind the cold front tonight before
the primary upper trough axis shifts across the area late tonight
and into tomorrow. Scattered rain/snow showers are likely tomorrow
morning along with MVFR ceilings, and potentially occasional MVFR
visibilities as well. All precipitation should cease by the mid-
afternoon, if not earlier.
Ogorek
&&
.MARINE...
Issued at 322 PM CDT Fri Mar 31 2023
No significant changes to previous marine discussion.
A strong area of low pressure will track north of the region this
afternoon and tonight. While some occasional gales are possible
this morning, more frequent gales are expected to develop this
evening, and especially late tonight through Saturday afternoon.
The strongest winds are currently expected across the Indiana
nearshore waters where gales to 45 kt are possible. Winds will
ease quickly Saturday evening, but lingering large wave action
will necessitate a follow-up Small Craft Advisory into early
Sunday morning.
Carlaw
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ006-ILZ012-ILZ013-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107-ILZ108 until midnight Saturday.
Wind Advisory...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ107-
ILZ108 until 1 PM Saturday.
Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ020-ILZ103-ILZ104-ILZ105-ILZ106 until 1 PM
Saturday.
IN...Wind Advisory...INZ001-INZ002 until 1 PM Saturday.
Wind Advisory...INZ010-INZ011-INZ019 until 1 PM Saturday.
LM...Gale Warning...nearshore waters until 7 PM Saturday.
Small Craft Advisory...nearshore waters until 10 PM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Mar 31, 12:15 PM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1215 PM CDT Fri Mar 31 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-011715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1215 PM CDT Fri Mar 31 2023 /115 PM EDT Fri Mar 31 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Elevated Tornado Risk.
Elevated Hail Risk...up to golf ball size.
Significant Damaging Wind Risk...up to 80 mph.
Limited Flooding Risk.
Elevated Non Thunderstorm Wind Risk.
DISCUSSION...
A robust early spring storm system will track across the
Midwest and into the Great Lakes region today. A significant
severe threat exists across the area this afternoon through mid
evening. All severe weather hazards are possible, including
significant damaging winds and strong tornadoes. Stay up to date
with the latest forecast information.
A period of strong non-thunderstorm winds to around 50 mph is
expected late this afternoon and into Saturday morning. At this
time, the strongest winds are favored to be south of I-80 this
afternoon and near the Wisconsin line late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Elevated Non Thunderstorm Wind Risk in the morning south of I-80.
Elevated Lakeshore Flood Risk for northwest Indiana.
Monday...
Limited Thunderstorm Risk.
Tuesday...
Limited Severe Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
Wednesday...
Limited Non Thunderstorm Wind Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 50 mph this afternoon, and to
the east at 65 mph this evening.
LMZ740>745-011715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1215 PM CDT Fri Mar 31 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Significant Thunderstorm Risk...with an associated:
Limited waterspout risk.
Limited hail risk...up to half dollar size.
Elevated thunderstorm wind gust risk...up to 70 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Gale force winds and very hazardous waves are likely.
Sunday...
Hazardous conditions for small craft are likely.
Tuesday...
Hazardous conditions for small craft are likely.
Limited Severe Thunderstorm Risk.
Wednesday...
Gale force winds and very hazardous waves are likely.
Thursday...
Hazardous conditions for small craft are likely.
Yack
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Mar 31, 8:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
827 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLOOD 1 ENE DES PLAINES 42.05N 87.86W
03/31/2023 COOK IL PUBLIC
NUMEROUS PUBLIC REPORTS OF FLOODED ROADWAYS
IN PARK RIDGE AND DES PLAINES.
&&
WSL/KMDLocal storm report, Mar 31, 8:28 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
828 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 1 WSW GOLF 42.05N 87.80W
03/31/2023 COOK IL PUBLIC
NUMEROUS PUBLIC REPORTS OF FLOODED ROADWAYS
IN MORTON GROVE.
&&
WSL/KMDLocal storm report, Mar 31, 8:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
830 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST NWS CHICAGO-ROMEOVILLE 41.60N 88.08W
03/31/2023 M63 MPH WILL IL PUBLIC
MEASURED AT WFO CHICAGO-ROMEOVILLE, IL.
&&
WSL/KMDLocal storm report, Mar 31, 8:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
832 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM FLOOD WHEATON 41.86N 88.11W
03/31/2023 DUPAGE IL PUBLIC
PHOTO SHOWS 1-2 FT OF STANDING WATER
COVERING RESIDENTIAL STREET AND FRONT YARD.
&&Local storm report, Mar 31, 8:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
834 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST MORRIS AIRPORT 41.44N 88.42W
03/31/2023 M58 MPH GRUNDY IL AWOS
AT KC09 MORRIS AIRPORT AWOS STATION.
&&
WSL/KMDLocal storm report, Mar 31, 9:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
900 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND DMG WEST BROOKLYN 41.69N 89.15W
03/31/2023 LEE IL PUBLIC
STRUCTURE DAMAGE TO ROOF, TIME ESTIMATED BY
RADAR.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
2.0 hours before the tornado, 190 km from the path. April 1, 2023.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 972 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.1
- 0-3 km lapse rate
- 6.9 K/km
Lincoln, IL (KILX), 12:00Z
10.0 hours after it, 190 km from the path. April 1, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -104408 J/kg
- Surface CAPE
- 24 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Valparaiso (VPZ), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:05 UTC | 180° 14 kt | 995.9 | ||||
| 00:10 UTC | 190° 14 kt | 995.9 | ||||
| 00:15 UTC | 190° 14 kt | 19 | 995.9 | |||
| 00:20 UTC | 190° 15 kt | 21 | 995.9 | |||
| 00:25 UTC | 190° 17 kt | 995.6 | ||||
| 00:30 UTC | 62 | 57 | 190° 13 kt | 23 | 995.6 | VCTS |
| 00:30 UTC | 190° 14 kt | 995.6 | ||||
| 00:35 UTC | 190° 11 kt | 995.9 | -RA | |||
| 00:40 UTC | 190° 11 kt | 16 | 995.9 | RA | ||
| 00:45 UTC | 190° 11 kt | 995.6 | RA BR | |||
| 00:45 UTC | 62 | 58 | 190° 12 kt | 995.6 | RA BR | |
| 00:50 UTC | 190° 11 kt | 17 | 995.3 | RA BR | ||
| 00:55 UTC | 190° 11 kt | 17 | 995.3 | -RA | ||
| 00:56 UTC | 61 | 58 | 190° 13 kt | 994.9 | -RA | |
| 01:00 UTC | 190° 11 kt | 994.9 | RA | |||
| 01:05 UTC | 190° 11 kt | 994.9 | RA BR | |||
| 01:10 UTC | 200° 13 kt | 18 | 994.9 | RA BR | ||
| 01:15 UTC | 180° 14 kt | 21 | 994.9 | RA BR | ||
| 01:19 UTC | 61 | 59 | 200° 14 kt | 22 | 995.3 | VCTS +RA BR |
| 01:20 UTC | 210° 15 kt | 995.3 | +RA BR | |||
| 01:23 UTC | 61 | 59 | 210° 12 kt | 22 | 994.9 | +TSRA BR |
| 01:25 UTC | 230° 13 kt | 995.6 | +RA BR | |||
| 01:30 UTC | 994.6 | +RA BR | ||||
| 01:35 UTC | 29 | 994.9 | +RA BR | |||
| 01:38 UTC | 59 | 57 | 250° 30 kt | 45 | 994.9 | +TSRA BR |
| 01:44 UTC | 59 | 57 | 220° 22 kt | 45 | 994.2 | +TSRA BR |
| 01:45 UTC | 31 | 993.9 | +RA BR | |||
| 01:50 UTC | 190° 23 kt | 31 | 992.2 | +RA BR | ||
| 01:51 UTC | 57.2 | 57.2 | 190° 23 kt | 38 | 991.9 | +TSRA BR |
| 01:55 UTC | 20 kt | 28 | RA BR | |||
| 01:56 UTC | 59 | 56 | 200° 21 kt | 38 | 992.9 | VCTS -RA BR |
| 02:05 UTC | 23 | 992.9 | -RA | |||
| 02:10 UTC | 54 | 997 | ||||
| 02:12 UTC | 60 | 54 | 260° 49 kt | 65 | 997.3 | SQ |
| 02:15 UTC | 270° 35 kt | 40 | 997.6 | -RA SQ | ||
| 02:17 UTC | 54 | 50 | 270° 32 kt | 65 | 997.3 | +RA BR SQ |
| 02:20 UTC | 997 | +RA BR SQ | ||||
| 02:25 UTC | 35 | 996.6 | RA BR | |||
| 02:27 UTC | 53 | 49 | 290° 24 kt | 48 | 996.6 | RA BR |
| 02:30 UTC | 996.3 | RA BR | ||||
| 02:35 UTC | 23 | 995.6 | -RA | |||
| 02:40 UTC | 23 | 995.9 | -RA | |||
| 02:45 UTC | 995.6 | -RA | ||||
| 02:50 UTC | 995.9 | -RA | ||||
| 02:55 UTC | 270° 10 kt | 995.9 | -RA | |||
| 02:56 UTC | 52 | 48 | 270° 10 kt | 19 | 995.9 | -RA |
| 03:00 UTC | 260° 8 kt | 995.6 | ||||
| 03:05 UTC | 250° 7 kt | 995.6 | ||||
| 03:10 UTC | 230° 7 kt | 995.9 | ||||
| 03:15 UTC | 220° 8 kt | 995.9 | ||||
| 03:20 UTC | 210° 7 kt | 995.9 | ||||
| 03:25 UTC | 210° 5 kt | 995.9 | ||||
| 03:30 UTC | 200° 8 kt | 996.3 | ||||
| 03:35 UTC | 210° 7 kt | 996.3 | ||||
| 03:40 UTC | 200° 9 kt | 996.3 | ||||
| 03:45 UTC | 200° 9 kt | 996.3 | ||||
| 03:50 UTC | 200° 9 kt | 996.6 | ||||
| 03:55 UTC | 200° 8 kt | 996.6 | ||||
| 03:56 UTC | 51 | 49 | 200° 9 kt | 996.6 | ||
| 04:00 UTC | 210° 9 kt | 996.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Chicago radar (KLOT), 76 km away, was scanning. The volume nearest the touchdown began at 02:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:53 UTC | TSTM WND DMG | 2 W Merrillville | Lake, IN | PHOTO OF 5 POWER POLES EITHER SNAPPED OR LEANING DUE TO WIND. |
| 01:53 UTC | TSTM WND GST 62 | 1 Nw Lowell | Lake, IN | MEASURED ON PERSONAL WEATHER STATION. |
| 01:53 UTC | TORNADO | 2 Wnw Merrillville | Lake, IN | AN NWS DAMAGE SURVEY DETERMINED AN EF-1 TORNADO WITH ESTIMATED PEAK WINDS OF 100 MPH, PATH LENGTH OF 3.3 MILES, AND MAXIMUM WIDTH OF 250 YARDS IMPACTED MERRILVILLE. DAMAGE ALONG THE PATH CONSISTED OF NUMEROUS HARDWOOD AN |
| 01:54 UTC | TSTM WND GST 60 | Cedar Lake | Lake, IN | PENNY SIZE HAIL ALSO. |
| 01:56 UTC | TSTM WND DMG | Crown Point | Lake, IN | SEVERAL INSTANCES OF TREE DAMAGE REPORTED IN CROWN POINT. FENCES ALSO BLOWN DOWN. |
| 02:01 UTC | TSTM WND GST 70 | Crown Point | Lake, IN | 129TH AND DELAWARE SUSTAINED WINDS 50-55 MPH E 65-70 GUSTS. |
| 02:01 UTC | TORNADO | 2 Ssw Wheeler | Porter, IN | AN NWS DAMAGE SURVEY DETERMINED A BRIEF EF-0 TORNADO WITH PEAK WINDS OF 70 MPH WINDS, WIDTH OF 125 YARDS, AND LENGTH OF 0.6 MILES TOUCHED DOWN IN PORTER COUNTY. A GRAIN-AUGER WAS BLOWN OVER AND TREES WERE DAMAGED ALONG T |
| 02:07 UTC | TSTM WND DMG | 1 Nw Merrillville | Lake, IN | 76TH AND JACKSON ST AREA. 6-7 HOMES WITH ROOFS PEELED OFF OVER GARAGES. DEBRIS SCATTERED AND WRAPPED AROUND TREES AND POLES, AND TREES DOWN. POTENTIAL TORNADO DAMAGE. |
| 02:10 UTC | TSTM WND DMG | 2 Ne Valparaiso | Porter, IN | SEVERAL TREES AND POWER LINES DOWNED ACROSS THE NORTH SIDE OF VALPARAISO. |
| 02:11 UTC | TSTM WND GST 74 | Valparaiso Airport | Porter, IN | 65 KT GUST AT KVPZ. |
| 02:19 UTC | TSTM WND DMG | 3 Ssw Wheatfield | Jasper, IN | TREE DOWNED ONTO ROAD. TIME ESTIMATED FROM RADAR. |
| 02:20 UTC | TSTM WND DMG | 2 Ene Fair Oaks | Jasper, IN | TREES DOWNED EAST-NORTHEAST OF FAIR OAKS. TIME ESTIMATED FROM RADAR. |
| 02:22 UTC | TSTM WND GST 78 | Demotte | Jasper, IN | POWER POLES ALSO DOWNED IN THE DEMOTTE AREA. |
| 02:35 UTC | TSTM WND GST 58 | 3 Ssw La Porte | La Porte, IN | AWOS STATION KPPO LA PORTE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of March 31, 2023
126 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 31 | 2:18 PM CDT | EF3 | Little Rock tornado, AR | 34.2 | 800 | 54 | $90 million | |
| March 31 | 2:37 PM CDT | Unrated | Tazewell, IL | 0.3 | 10 | |||
| March 31 | 3:15 PM CDT | EF1 | Tazewell, IL | 0.9 | 10 | |||
| March 31 | 3:23 PM CDT | Unrated | Woodford, IL | 0.6 | 20 | |||
| March 31 | 3:36 PM CDT | EF3 | Wapello, IA | 26.1 | 1,000 | $2.0 million | ||
| March 31 | 3:45 PM CDT | EF1 | Prairie, AR | 1.1 | 100 | |||
| March 31 | 3:52 PM CDT | Unrated | Poweshiek, IA | 3.6 | 60 | |||
| March 31 | 4:05 PM CDT | Unrated | Livingston, IL | 0.0 | 15 | |||
| March 31 | 4:10 PM CDT | EF4 | Keota–Wellman tornado, IA | 19.9 | 700 | 3 | ||
| March 31 | 4:22 PM CDT | EF1 | Grundy, IA | 3.5 | 80 | $50,000 | ||
| March 31 | 4:22 PM CDT | EF1 | Grundy, IA | 4.1 | 80 | $50,000 | ||
| March 31 | 4:30 PM CDT | EF3 | Wynne–Parkin tornado, Arkansas and Tennessee | 72.5 | 1,600 | 4 | 26 | $151 million |
| March 31 | 4:36 PM CDT | EF2 | Benton, IA | 1.7 | 50 | |||
| March 31 | 4:37 PM CDT | EF0 | Johnson, IA | 6.1 | 50 | |||
| March 31 | 4:46 PM CDT | EF2 | Johnson, IA | 16.9 | 75 | 2 | ||
| March 31 | 4:47 PM CDT | EF2 | Benton, IA | 4.9 | 50 | |||
| March 31 | 4:49 PM CDT | EF2 | Stone, AR | 6.8 | 125 | |||
| March 31 | 4:51 PM CDT | Unrated | Benton, IA | 1.4 | 10 | |||
| March 31 | 4:53 PM CDT | EF2 | Johnson, IA | 14.7 | 100 | |||
| March 31 | 5:03 PM CDT | Unrated | Buchanan, IA | 1.7 | 10 | |||
| March 31 | 5:06 PM CDT | EF2 | Johnson, IA | 9.0 | 75 | |||
| March 31 | 5:06 PM CDT | EF1 | Cedar, IA | 8.3 | 10 | |||
| March 31 | 5:14 PM CDT | EF2 | Cedar, IA | 16.4 | 250 | |||
| March 31 | 5:15 PM CDT | Unrated | Scott, IL | 0.5 | 10 | |||
| March 31 | 5:17 PM CDT | EF1 | Cedar, IA | 5.2 | 100 | |||
| March 31 | 5:18 PM CDT | EF2 | Cedar, IA | 19.6 | 200 | 2 | ||
| March 31 | 5:20 PM CDT | EF1 | Delaware, IA | 4.1 | 50 | |||
| March 31 | 5:27 PM CDT | Unrated | Morgan, IL | 0.7 | 10 | |||
| March 31 | 5:32 PM CDT | EF1 | Delaware, IA | 11.1 | 90 | |||
| March 31 | 5:35 PM CDT | EF0 | Morgan, IL | 1.1 | 30 | |||
| March 31 | 5:41 PM CDT | EF1 | Jones, IA | 1.4 | 50 | |||
| March 31 | 5:41 PM CDT | EF2 | Des Moines, IA | 0.9 | 150 | |||
| March 31 | 5:48 PM CDT | EF3 | Covington tornado, TN | 39.2 | 2,000 | 1 | 28 | $80 million |
| March 31 | 5:50 PM CDT | EF2 | Clinton, IA | 18.0 | 350 | 1 | ||
| March 31 | 5:58 PM CDT | EF1 | Jackson, IA | 1.2 | 50 | |||
| March 31 | 6:09 PM CDT | EF0 | Jackson, IA | 0.2 | 15 | |||
| March 31 | 6:12 PM CDT | EF2 | Sangamon, IL | 5.4 | 400 | |||
| March 31 | 6:16 PM CDT | EF1 | Jackson, IA to IL | 1.9 | 100 | 3 | ||
| March 31 | 6:18 PM CDT | EF2 | Sangamon, IL | 21.0 | 200 | |||
| March 31 | 6:24 PM CDT | EF2 | Henry, IL | 3.5 | 300 | |||
| March 31 | 6:33 PM CDT | EF2 | Henry, IL | 3.0 | 200 | |||
| March 31 | 6:36 PM CDT | EF2 | Henry, IL | 9.3 | 440 | |||
| March 31 | 6:37 PM CDT | EF2 | Henry, IL | 6.8 | 650 | |||
| March 31 | 6:39 PM CDT | EF1 | Carroll, IL | 1.0 | 50 | |||
| March 31 | 6:47 PM CDT | EF0 | Macoupin, IL | 6.3 | 150 | $25,000 | ||
| March 31 | 6:48 PM CDT | EF1 | Whiteside, IL | 13.9 | 150 | |||
| March 31 | 6:48 PM CDT | EF1 | Iowa, WI | 1.1 | 75 | $300,000 | ||
| March 31 | 6:50 PM CDT | EF1 | Lafayette, WI | 5.5 | 75 | $1.0 million | ||
| March 31 | 6:50 PM CDT | EF1 | Carroll, IL | 11.0 | 200 | |||
| March 31 | 6:55 PM CDT | EF1 | Lafayette, WI | 6.6 | 75 | $600,000 | ||
| March 31 | 7:03 PM CDT | Unrated | Phillips, AR | 2.8 | 100 | |||
| March 31 | 7:06 PM CDT | EF0 | Christian, IL | 4.1 | 20 | |||
| March 31 | 7:08 PM CDT | EF2 | Lee, IL | 9.3 | 350 | |||
| March 31 | 7:13 PM CDT | EF1 | Lee, IL | 7.8 | 75 | |||
| March 31 | 7:13 PM CDT | EF1 | Christian, IL | 1.7 | 30 | |||
| March 31 | 7:16 PM CDT | EF0 | Green, WI | 3.0 | 75 | $400,000 | ||
| March 31 | 7:20 PM CDT | EF1 | Green, WI | 10.2 | 50 | $600,000 | ||
| March 31 | 7:24 PM CDT | EF1 | Ogle, IL | 27.5 | 600 | 1 | 40 | |
| March 31 | 7:26 PM CDT | EF0 | Green, WI | 5.8 | 75 | $400,000 | ||
| March 31 | 7:31 PM CDT | EF1 | Winnebago, IL | 5.8 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.